Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2008

Flash Flood Warning 44, NWS JSJ

September 8, 2008

NWS JSJ issued this flash flood warning at Sep 8, 2008, 4:36 PM CDT. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 4:36 PM CDT (21:36 UTC)
Expired
Sep 8, 2008, 6:30 PM CDT
In force
114 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 082136
FFWSJU
VIC010-082330-
/O.NEW.TJSJ.FF.W.0044.080908T2136Z-080908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
536 PM AST MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING COUNTY

  IN THE U.S. VIRGIN ISLANDS
     SAINT CROIX

* UNTIL 7:30 PM AST

* AT 5:22 PM AST...NWS DOPPLER RADAR INDICATED A BROKEN LINE OF      
  STRONG THUNDERSTORMS MOVING NORTHWARD NEAR 14 MPH FROM THE         
  OFFSHORE CARIBBEAN WATERS...AND TOWARDS THE SOUTH COAST OF ST      
  CROIX. THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE   
  ISLAND DURING THE NEXT 45 MINUTES...TO PRODUCE STRONG GUSTY WINDS  
  AND VERY HEAVY RAINFALL. HEAVY RAIN HAS ALREADY FALLEN ACROSS THE  
  EASTERN HALF OF THE ISLAND SINCE 3 PM...AND THIS ADDITIONAL        
  RAINFALL WILL ONLY EXACERBATE THE SITUATION.

EXCESSIVE RUNOFF FROM WILL CAUSE FLOODING OF SMALL CREEKS AND GUTS...
AND LOW SPOTS IN HIGHWAYS. ADDITIONALLY...ROADS AND LAND ALONG THE
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING. ALSO...MUDSLIDES ARE POSSIBLE IN AREAS OF STEEP TERRAIN.
MOTORISTS SHOULD EXERCISE CAUTION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1764 6473 1765 6491 1768 6495 1776 6494
      1783 6481 1783 6472 1780 6470 1778 6455
      1772 6455

$$

SS
1 follow-up statement
000 
WGCA72 TJSJ 082327
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
727 PM AST MON SEP 8 2008

VIC010-082337-
/O.EXP.TJSJ.FF.W.0044.000000T0000Z-080908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
727 PM AST MON SEP 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM AST FOR ST CROIX...

LAT...LON 1764 6473 1765 6491 1768 6495 1776 6494
      1783 6481 1783 6472 1780 6470 1778 6455
      1772 6455

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 4:09 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 8, 4:09 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
509 PM AST MON SEP 8 2008

.DISCUSSION...ACTIVE TROPICAL WAVE MOVING ACROSS THE LOCAL AREA
LATE THIS AFTERNOON WILL CONTINUE TO PRODUCE MODERATE TO HEAVY
INTENSITY SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE LOCAL
COASTAL WATERS AND FOR THREE QUARTER OF THE ISLAND OF PUERTO
RICO...CULEBRA AND VIEQUES AND SECTIONS OF THE U.S. VIRGIN ISLANDS
THROUGH AT LEAST THE OVERNIGHT HOURS.

EXPECT SQUALLY WEATHER ACROSS BOTH COASTAL AND LAND AREAS AS THESE
THUNDERSTORMS MOVE NORTH NORTHWESTWARD FOR THIS EVENING INTO THE
OVERNIGHT HOURS. A SECOND ROUND OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO TRAVEL FROM THE CARIBBEAN WATERS TUESDAY MORNING TOWARDS
THE SOUTHERN COASTAL AREAS OF PUERTO RICO...INCLUDING CULEBRA AND VIEQUES.

WITH ALL THIS WEATHER OCCURRING AND ANTICIPATING EVEN MORE WEATHER
FOR THE NEXT 12 HOURS OR SO...A FLASH FLOOD WATCH WAS ISSUED FOR
THREE QUARTER OF PUERTO RICO...INCLUDING CULEBRA...VIEQUES AND THE
U.S. VIRGIN ISLANDS THROUGH 2 AM AST TUESDAY. THIS WATCH MAY BE
EXTENDED OR CANCELED PENDING OF WEATHER CONDITIONS LATE TONIGHT.

WEATHER CONDITIONS ARE ANTICIPATED TO PERSIST WET FOR MOST OF THE
LOCAL ISLANDS AND COASTAL WATERS THROUGH LATE WEDNESDAY. FOR THIS
REASONING...RESIDENTS AND VISITORS SHOULD MONITOR CLOSELY THE
WEATHER CONDITIONS FOR THE NEXT FEW DAYS AS NEW EPISODES OF
SHOWERS AND THUNDERSTORMS COULD IMPACT THEIR AREAS.
REMEMBER...MOST OF PUERTO RICOS SOIL ARE SATURATED DUE TO THE
PAST RECENT RAINS AND ONLY WOULD TAKE A LITTLE RAIN EVENT FOR THE
SMALL STREAMS AND RIVERS TO REACT AND COME OUT FROM THEIR BANKS.
ALSO...MODERATE RISK OF MUDSLIDES WILL PERSIST THROUGH THIS
PERIOD.

&&

.AVIATION...U.S. VIRGIN ISLANDS TAF SITES AND TJSJ WILL ENCOUNTER
LATE THIS AFTERNOON AND EVENING...PERIODS OF MVFR AND POSSIBLE IFR
AS SQUALLS MOVE OVER THESE AREAS. UNSTABLE WEATHER CONDITIONS
CAUSED BY A TROPICAL WAVE PASSING ACROSS THE LOCAL AREA LATE THIS
AFTERNOON WILL MAINTAIN MVFR CONDITIONS FOR MOST OF TONIGHT FOR
TIST...TISX AND TJSJ.

&&

.MARINE...SEAS ARE AVERAGING 4 TO 6 FEET ACROSS MOST OF THE LOCAL
WATERS. A MODERATE TO FRESH SOUTHEASTERLY WIND FLOW WILL PERSIST
OVER THE REGIONAL WATERS THROUGH TUESDAY. THEREFORE...SMALL CRAFT
ARE URGED TO EXERCISE CAUTION ACROSS ALL LOCAL WATERS THROUGH
TUESDAY. HOWEVER...WINDS AND SEAS WILL BE MUCH HIGHER AS SQUALLY
WEATHER CONTINUES TO OCCUR TONIGHT ACROSS THE LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  88 /  50  50  50  50
STT  79  88  79  88 /  60  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 2 AM AST TUESDAY FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-NORTHEAST-PONCE AND VICINITY-SAN
     JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES.

VI...FLASH FLOOD WATCH UNTIL 2 AM AST TUESDAY FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

15/17/
Hazardous weather outlook, Sep 8, 4:33 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
533 AM AST MON SEP 8 2008

AMZ710>750-PRZ001>013-091000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
533 AM AST MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING TROPICAL WAVE WILL BRING SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PUERTO RICO TODAY. DUE
TO ALREADY SATURATED SOILS ACROSS THE ISLAND...EXPECT ANY MODERATE
TO HEAVY RAINFALL TO RESULT IN LOCALIZED FLOODING OF
ROADWAYS...SMALL STREAMS AND CREEKS. IN ADDITION...MUDSLIDES WILL
BE POSSIBLE IN AREAS OF STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SIGNIFICANT FLOODING IS ALWAYS APPRECIATED.

AMZ720-730-VIZ001-002-091000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
533 AM AST MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:01 PM CDTFlash Flood WatchJSJ10 hr
Sep 8, 3:42 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 8, 4:08 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 8, 4:45 PM CDTFlash Flood WarningJSJ107 min
Sep 8, 6:41 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.